Alert archive / Iowa / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 41, NWS Quad Cities, IA

March 31, 2026Iowa County, Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2026, 12:36 AM CDT for Iowa County, Johnson County, Linn County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2026, 12:36 AM CDT (05:36 UTC)
Expired
Mar 31, 2026, 12:58 AM CDT
In force
22 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iowa County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 9:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2026-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2026-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:34 AM CDT, 2 minutes earlier. Its key messages:

  • An elevated fire risk on Tuesday for the area with the greenup still slowly occurring.
  • Scattered thunderstorms are forecast tonight mainly along and north of I-80, with a slight (level 2 out of 5) risk for severe thunderstorms with large hail.
  • There is a marginal (level 1 out of 5) risk for severe storms Tuesday afternoon/evening.
  • Southwest flow aloft will bring moisture into the Midwest with a high (>80%) probability of moderate to heavy rainfall Wednesday through Saturday.
Area forecast discussion, Mar 31, 12:34 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 AM CDT Tue Mar 31 2026

.KEY MESSAGES...

- An elevated fire risk on Tuesday for the area with the
  greenup still slowly occurring.

- Scattered thunderstorms are forecast tonight mainly along and
  north of I-80, with a slight (level 2 out of 5) risk for
  severe thunderstorms with large hail.

- There is a marginal (level 1 out of 5) risk for severe storms
  Tuesday afternoon/evening.

- Southwest flow aloft will bring moisture into the Midwest with
  a high (>80%) probability of moderate to heavy rainfall
  Wednesday through Saturday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 208 PM CDT Mon Mar 30 2026

A southwesterly low level jet is forecast to develop this
evening across the area after 00 UTC (7 PM) with the best 850 MB
convergence north of Interstate 80. Initially, model soundings
show lots of dry air in the sub cloud layer with higher based
storms. If storms can form between 7 and 10 MPH, this dry air
in the subcloud layer will increase the chances of damaging
winds gusts with any thunderstorms. The wind gusts threat will
continue overnight as model soundings have inverted-V soundings
and CAMs show wind gust potentail with any storms especially
the HRRR. After 03 UTC (9 PM) some model soundings show the
potential for storms to be elevated increasing the chance for
large hail up to the size of a golfball especially if most
unstable CAPE over 2000 J/KG is realized. There is lower
confidence that storms will move southeastward or expand south
of Interstate 80 tonight. Temperatures will remain mild
overnight and be in the lower 60s The Slight Risk or level (2
out of 5) was expanded southward across the area and is now
generally along and north of Interstate 80 with the Marginal
Risk (level 1 out of 5) expanded southward to the Iowa/Missouri
border and eastward across parts of west central Illinois.

In the zonal flow aloft, models show a shortwave trough moving
along the US/Canadian border and driving a cold front
southeastward across the area on Tuesday afternoon. Convergence
along the front will lead to showers and thunderstorms
developing and moving southeastward across the area. Ahead of
the front warm air and moisture will be in place with as much
as 2000 J/KG of CAPE across the area with 30 knots of 0 to 6 km
shear. In general, the severe threat will be lower on Tuesday
than tonight. A marginal risk for severe storms is in place
across the entire area on Tuesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 208 PM CDT Mon Mar 30 2026
Wednesday through Sunday

An unsettled pattern continues through the remainder of this week.
Current ensemble forecasts indicate above-normal moisture transport
from the Gulf into the region, with PWAT values ranging from the
75th to 99th percentiles Wednesday through Saturday. Total QPF
Wednesday through Saturday is greatest south of I-80, with up to 75%
chance of exceeding 2 inches of QPF. Given this is still 3-6 days
out in the forecast, this area can shift/expand.

Multiple mechanisms will support rainfall associated with a central
Plains low Wednesday through Thursday. Initially, a stalled cold
front along northern Missouri to central Illinois will provide lift
across at least the southern CWA, leading to showers on Wednesday.
As the low continues to develop Wednesday night and move into
southwestern Iowa, a LLJ will provide additional lift, leading to
increased rainfall. The axis of greatest QPF has been trending
northward into our area, with all of the area at 75% or higher
chance of 1 inch or more.

Friday currently looks to be drier during the day, with rain chances
returning Friday night into Saturday as an upper level trough moves
through the area. QPF with this system is currently projected
to be lighter than with the Wednesday-Thursday system, as
moisture supply will not be as high. A cold front Saturday night
will sweep away the remaining moisture plume, leading to a cool
and dry Sunday, which may be welcome after such a wet week.

Antecedent dry conditions may prevent any flooding from successive
days of rainfall, but we will have to watch if any areas receive
multiple days of thunderstorms. The moisture-laden pattern does not
favor a widespread severe weather threat at this point.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1229 AM CDT Tue Mar 31 2026

Small cluster of convection in eastern Iowa will move into
northern Illinois through 12z/31. Very short range models
suggest the potential of convection firing on an outflow
boundary into southeast Iowa and west central Illinois through
14z/31. LLWS concern continues through sunrise before ending.
Cold front to sweep through after 17z/31 which should see a
brief jump in wind speeds during the wind shift. Isolated to
scattered convection to be mainly east of the Mississippi
through 02z/01.

&&

.FIRE WEATHER...
Issued at 307 AM CDT Mon Mar 30 2026

Tuesday...

Additional moisture arriving on Tuesday will temper the drop in
humidity levels. However, windy conditions along with warm
temperatures ahead of the cold front will create an elevated
fire risk.

&&

.CLIMATE...
Issued at 249 AM CDT Sat Mar 28 2026

Record highs for March 31st....

Burlington.........82 in 1986
Cedar Rapids.......81 in 1986
Dubuque............79 in 1986
Moline.............83 in 1986

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Delaune
LONG TERM...Ellingworth
AVIATION...08
FIRE WEATHER...08
CLIMATE...08
Hazardous weather outlook, Mar 30, 3:24 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 PM CDT Mon Mar 30 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-312030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 PM CDT Mon Mar 30 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tonight, isolated to scattered thunderstorms are expected, mainly
north of Interstate 80, with a few severe storms possible. The
primary severe risk will be large hail with a secondary risk of
damaging winds. The Storm Prediction Center has a marginal, level
1 out of 5, risk along and north of the Iowa Missouri border. A
slight, level 2 out of 5, risk exists north of a Fairfield to
Moline to Sterling Rock Falls line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front will move across the area on Tuesday. Winds gusting
up to 30 mph and very warm temperatures are forecast ahead of the
front and will result in an elevated fire risk Tuesday.

Thunderstorms are expected on Tuesday with severe storms possible
in the afternoon and evening. The primary risks are damaging
winds and large hail. The Storm Prediction Center has a marginal,
level 1 out of 5, risk of severe storms for the area.

A widespread moderate to heavy rain event will be seen Wednesday
night through Thursday night. Within bank rises on area waterways
are expected to occur by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Tuesday.
Rainfall reports over 1 inch this week will be appreciated.

In the hours before

Special weather statement, Mar 30, 8:50 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
850 PM CDT Mon Mar 30 2026

IAZ054-ILZ001-007-310230-
Carroll IL-Jo Daviess IL-Jackson IA-
850 PM CDT Mon Mar 30 2026

...Strong thunderstorms will impact portions of northwestern Carroll,
southeastern Jo Daviess and Jackson Counties through 930 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Donatus to near Monmouth. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maquoketa, Mount Carroll, Savanna, Bellevue, Stockton, Preston,
Hanover, Elizabeth, Woodbine, Sabula, Miles, Andrew, La Motte,
Monmouth, Springbrook, Spragueville, Green Island, Nashville, Fulton,
and Massbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4219 8991 4203 8993 4203 9090 4207 9090
      4233 9062 4241 8992
TIME...MOT...LOC 0150Z 257DEG 44KT 4231 9053 4208 9084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Friedlein
Local storm report, Mar 30, 10:03 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1003 PM CDT Mon Mar 30 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Tstm Wnd Dmg     5 SSE Hanover           42.19N 90.24W
03/30/2026                   Carroll            IL   Law Enforcement

            Large tree downed at the outskirts of the
            U.S. Savanna Army Depot. Time estimated via
            radar.

&&

MTF
Special weather statement, Mar 31, 12:17 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1217 AM CDT Tue Mar 31 2026

IAZ052-053-310600-
Linn IA-Jones IA-
1217 AM CDT Tue Mar 31 2026

...A strong thunderstorm will impact portions of southeastern Linn
and Jones Counties through 100 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Springville, or 11 miles northeast of Cedar Rapids, moving east at 50
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Anamosa, Marion, Springville, Olin, Wyoming, Bertram,
Martelle, Onslow, Morley, Center Junction, Stone City, Viola,
Whittier, Langworthy, Canton, Wanatee Park, Marion Airport, Matsell
Bridge Natural Area, and Wapsipinicon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Iowa.

&&

LAT...LON 4195 9162 4212 9161 4225 9090 4200 9090
TIME...MOT...LOC 0516Z 257DEG 44KT 4205 9149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

McClure
Local storm report, Mar 31, 12:25 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1225 AM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Hail             2 WNW Marion            42.04N 91.63W
03/31/2026  E0.70 Inch       Linn               IA   Trained Spotter

&&

CMD
Special weather statement, Mar 31, 12:31 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1231 AM CDT Tue Mar 31 2026

IAZ051-052-063-064-310615-
Linn IA-Iowa IA-Benton IA-Johnson IA-
1231 AM CDT Tue Mar 31 2026

...Strong thunderstorms will impact portions of southern Linn,
northern Iowa, southeastern Benton and northwestern Johnson Counties
through 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marion to Walford to near Williamsburg.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Marengo, Marion, Coralville, North Liberty, Hiawatha,
Robins, Williamsburg, Fairfax, Tiffin, Ely, Atkins, Walford, Palo,
Swisher, Newhall, Oxford, Blairstown, Van Horne, and Shueyville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 206 and 238.
 Interstate 380 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Iowa.

&&

LAT...LON 4204 9214 4209 9177 4213 9155 4196 9144
      4164 9169 4163 9230 4165 9230
TIME...MOT...LOC 0531Z 259DEG 34KT 4209 9159 4187 9182 4166 9209

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:50 PM CDTSpecial Weather StatementDVNJackson40 min
Mar 30, 8:59 PM CDTSevere Thunderstorm WarningDVNJackson49 min
Mar 31, 12:17 AM CDTSpecial Weather StatementDVNJones, Linn43 min
Mar 31, 12:31 AM CDTSpecial Weather StatementDVNIowa, Linn44 min
Mar 31, 1:30 AM CDTSpecial Weather StatementDVNJohnson45 min
Mar 31, 2:15 AM CDTSpecial Weather StatementDVNCedar, Johnson45 min
Mar 31, 3:13 AM CDTSpecial Weather StatementDVNScott47 min
Mar 31, 7:15 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Washington27 min
Mar 31, 8:11 AM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine, Washington49 min
Mar 31, 9:30 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNJohnson, Louisa, Washington45 min
Mar 31, 9:34 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa30 min
Mar 31, 10:10 AM CDTSevere Thunderstorm WarningDVNLouisa, Washington35 min
Mar 31, 10:23 AM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine29 min
Mar 31, 4:21 AM CDTSpecial Weather StatementDVNRock Island39 min
Mar 31, 5:40 AM CDTSpecial Weather StatementDVNBureau80 min
Mar 31, 6:04 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam41 min
Mar 31, 7:13 AM CDTSpecial Weather StatementDVNMercer47 min
Mar 31, 7:18 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren42 min
Mar 31, 7:28 AM CDTSevere Thunderstorm WarningDVNHenderson, Warren47 min
Mar 31, 7:42 AM CDTSevere Thunderstorm WarningDVNHenderson, Warren24 min
Mar 31, 8:40 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam20 min
Mar 31, 9:56 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside19 min
Mar 31, 10:27 AM CDTSevere Thunderstorm WarningDVNMercer, Rock Island26 min
Mar 31, 2:23 PM CDTSevere Thunderstorm WarningDVNHenry31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.